Imatinib mesylate-induced acute liver failure in a patient with gastrointestinal stromal tumors


Tonyali O., Coskun U., YILDIZ R. , KARAKAN T. , Demirci U., AKYÜREK N. , ...Daha Fazla

MEDICAL ONCOLOGY, cilt.27, ss.768-773, 2010 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 27 Konu: 3
  • Basım Tarihi: 2010
  • Doi Numarası: 10.1007/s12032-009-9284-y
  • Dergi Adı: MEDICAL ONCOLOGY
  • Sayfa Sayıları: ss.768-773

Özet

Imatinib mesylate is a drug that has been approved for treatment of chronic myeloid leukemia, Philadelphia-positive acute lymphoblastic leukemia, and advanced gastrointestinal stromal tumors. Several cases of hepatotoxicity, including fatal liver failure, have been reported with the long-term use of imatinib mesylate. Generally hepatotoxicity resolves after discontinuation of imatinib. Despite discontinuation of imatinib, hepatotoxicity can be progressive. Steroid may be useful in these patients and should be started early. We report a 53-year-old woman with advanced gastrointestinal stromal tumors who developed hepatotoxicity while receiving imatinib and subsequently acute liver failure. Ten weeks after commencing imatinib treatment, hepatotoxicity was determined. Imatinib was immediately ceased. Subsequently, a week later hepatic encephalopathy, jaundice, and coagulopathy occurred. Prednisolone was commenced. Liver biopsy was performed five weeks after the determining of hepatotoxicity. Biopsy showed sinusoidal congestion, necrosis of hepatocytes, inflammation, and hepatocyte drop out around the hepatic venule consistent with drug toxicity. Her liver function tests normalized with a nine-week prednisolone treatment. The patient was discharged. Her liver enzymes remained in normal range following visits. In cases of imatinib-induced acute hepatitis, the administration of prednisolone may be useful in the resolution of the acute episode and allow the reintroduction of a drug without risking recurrence of hepatitis.